Deaths Prompt End To Breast Cancer Study
Published: May 18, 2005
A study in which women with breast cancer were given two chemotherapy drugs simultaneously was cut short after the combination contributed to the deaths of two patients and caused life-threatening complications in an alarming number of others. The problems developed in women given the standard intravenous drug doxorubicin along with a newer drug called docetaxel. The two drugs are frequently used alone to treat breast cancer. Scientists have been exploring the effects of combining them, with mixed results so far. Docetaxel, or Taxotere, belongs to a class of cancer drugs that also includes Taxol. These drugs are derived from the yew tree and have shown promise in improving cancer survival. French researchers set out to compare five-year, disease-free survival rates in 627 women treated with either doxorubicin plus Taxotere or the more conventional combination of doxorubicin plus cyclophosphamide. But they stopped the study after a little over three years, in 2003. The patients who died had developed low white blood cell counts, fever and severe intestinal problems. A third woman became severely ill with similar symptoms. Low white-cell counts with fever developed in nearly 41 percent of the doxorubicin-Taxotere women, compared with 7 percent of the other patients. The condition is a potential side effect of chemotherapy and can be life-threatening because it means the drugs have weakened the body's ability to fight infection. The high rate of complications indicated the two-drug combination was too toxic, said the researchers, led by Dr. Etienne Brain of the Rene Huguenin Cancer Center in Saint-Cloud, France. The study appears in Wednesday's Journal of the American Medical Association.